Have Questions?
1-855-350-3330
We Have Answers!

Get Help - Find a Rehab Center Today

Speak with a certified drug and alcohol counselor

For help finding an addiction treatment center, Call us!

All calls are 100% confidential and free

1-855-350-3330

100% Confidential Help Request

Contact us now to get immediate help: 1-855-350-3330

Article Summary

The Symptoms And Treatment For A Codeine Overdose

It is possible to overdose on any drug whether you mean to or not and clearly with an overdose there will be a whole host of symptoms that should act as a prompt to get the person some medical help immediately. What follows are details on the different symptoms of a Codeine overdose as well as information on the treatment that tends to be available for somebody that has taken too much of this particular drug.

Codeine is actually a very common drug as you will find it in a number of over the counter medicines including those that you will take to deal with a cough. The drug itself is classed as an opiate and it is given to people to deal with pain they are suffering from, but due to it being an opiate it is possible to become addicted and it is also possible to overdose on it by accident if the person feels they are not getting enough pain relief.

Classic signs of a Codeine overdose.

A Codeine overdose can be fatal in some instances especially when a lot of it has been taken as it can cause serious damage to your vital organs even if you do get medical attention early enough. How severe these symptoms of an overdose will be is difficult to predict as it will change from person to person, but it does help when you know all of the main ones so you can identify them and get the person help immediately.

The main signs that you need to look out for include: major changes to their breathing including it becoming more shallow and slower, a blue tinge to their fingers and lips, their skin will feel very cold and clammy to the touch, twitches in their muscles that cannot be controlled, low blood pressure, small pupils, nausea, extreme drowsiness where you find it difficult to wake them, spasms in either their stomach or intestines, and a weak pulse. It should also be noted that they could also fall into a coma and as was mentioned earlier, death is also a real danger.

The treatment for a Codeine overdose.

As with any other drug, the chances of the patient recovering are going to be increased if the hospital is aware of how much of the drug they have taken, when they took it, and also the strength of the drug. The reason why this information is so important is because it then determines the exact treatment that is required, but the most common treatment for a Codeine overdose is described below.

If the time between them taking the drug and getting to hospital is quite close, then the first option is to try to expel as much of the drug from the body before it has been absorbed into the system. The idea behind this is that it will reduce the amount of the drug to a level whereby the body can process it without any problems and it will lessen the effect it will have on the organs.

In order to do this, the patient will often have their stomach pumped and they may be given a drug that encourages them to vomit as this will expel a lot of the drug in the shortest possible time. Medication may be given to help counteract the effect of the drug and the patient may also be given activated charcoal due to the ability it has to absorb this type of drug that is lying in the stomach. It is also very common for the patient to be put onto a drip to replace the fluids that have been lost in order to prevent any further health issues.

After this, it is normal for them to be monitored for a number of days and any further treatment is directly related to the impact the drug has had on the body. The main focus is going to be on improving their breathing, if this is slower, bring up their blood pressure, and also increase their pulse so the body can, once again, work on its own. Tests may also be carried out to assess any potential long-term damage and the patient can expect to be released from hospital in around four days.

Those are the main signs of a Codeine overdose that you need to be aware of as well as information on the kind of treatment that is most common with this kind of issue. The key as always is to get help as quickly as possible as it will make it more likely that the patient will survive the overdose and can fully recover and lead an active life once more.

If you don't know what to do,
Call to speak with a Certified Drug and Alcohol Counselor.

All calls are strictly confidential

One of our counselors will do a full screening assessment and help you find a treatment facility that fits your specific needs. Counselor screening assessment services are free of charge. You don't have to continue suffering with drug and alcohol addiction, help is a phone call away.

1-855-350-3330

Organizations We Support